Kansas, 2012

Tornadoes and Flood in Kansas, March 28 to 29, 2012

March 28 to 29, 2012 · NWS ICT · 9 events in 1 county or zone

The main thunderstorm of the night was a massive supercell that sat nearly stationary over northeastern Greenwood county for nearly three hours. A significant number of hail reports were noted in and around the town of Madison.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

The main thunderstorm of the night was a massive supercell that sat nearly stationary over northeastern Greenwood county for nearly three hours. A significant number of hail reports were noted in and around the town of Madison. Nearly half the homes in town were damaged, along with numerous cars and windshields. A few brief tornado touchdowns also occurred southeast of Madison.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 28, 2:08 PM CST, 3 hours 50 minutes earlier.

Area forecast discussion, Mar 28, 2:08 PM CST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
308 PM CDT WED MAR 28 2012

.DISCUSSION...
THE PRIMARY FOCUS CONTINUES TO BE PERIODIC THUNDERSTORM CHANCES
THROUGH THE WEEK.

A BROAD MID/UPPER RIDGE WAS COVERING MUCH OF THE CENTRAL AND SOUTHERN
CONUS WHILE A SUBTLE SHORTWAVE TROUGH WAS MOVING OVER SOUTHERN
KANSAS EARLY THIS AFTERNOON. THE WARM FRONT HAS BECOME DIFFUSE
MOST EVIDENT IN THE TD SPREADS LOCATED NEAR I-70 EARLY THIS
AFTERNOON. STRONG CINH IS EXPECTED TO PRECLUDE MORE WIDESPREAD
THUNDERSTORM DEVELOPMENT FURTHER SOUTH ALONG THE DRY LINE THIS
AFTERNOON/EARLY EVENING BUT MAINTAINED HIGHER POPS ALONG AND NORTH
OF THE DIFFUSE WARM FRONT BORDERING TOP CWA THIS EVENING/TONIGHT AS
STRONGER 305K ISENTROPIC UPGLIDE BECOMES JUXTAPOSED ALONG THE NOSE
OF THE LLJ. THE LATEST HRRR KEEPS THE MAIN AREA OF CONVECTION WELL
NORTH OF THE FORECAST AREA...BUT MAINTAINED MID POPS ACROSS MUCH OF
CENTRAL KANSAS WHERE THE ACTIVITY MAY DEVELOP BEFORE SHIFTING
EASTWARD OUT OF THE AREA AFTER 09-11Z OR EARLIER. ANY STORMS THAT
DEVELOP THROUGH TONIGHT MAY BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS.

THU-SUN...ABOVE NORMAL TEMPERATURES ARE ANTICIPATED THROUGH THE
PERIOD WITH ANOTHER OPPORTUNITY FOR DEEP MOIST CONVECTION LATE
THURSDAY AFTERNOON/THURSDAY NIGHT AS A SHORT WAVE TROUGH TRANSLATES
RAPIDLY EAST OVER THE AREA. THE NAM IS MUCH MORE PROGRESSIVE WITH
THE SFC TROUGH AXIS AND TRENDED POPS FURTHER EAST COMPARED TO THE
PREVIOUS FORECAST KEEPING THE HIGHEST PROBABILITIES ALONG/EAST OF
THE KANSAS TURNPIKE. SHORTWAVE RIDGING IS PROGGED TO RETURN TO THE
CENTRAL PLAINS FRI-SAT LEADING TO FAIR WEATHER AND CONTINUED ABOVE
NORMAL TEMPERATURES. TRENDED HIGHS ON FRI-SUN SLIGHTLY HIGHER WITH
READINGS CLIMBING INTO THE LOW-MID 80S SAT-SUN.

MON-WED...ANOTHER MORE ROBUST MID/UPPER TROUGH WILL RACE EASTWARD
ACROSS THE CENTRAL PLAINS LATE SUNDAY INTO MONDAY BRINGING A RETURN
TO SEASONABLE TEMPERATURES IN THE 60S INTO THE BEGINNING OF NEXT
WEEK. PRECIPITATION CHANCES CONTINUE TO LOOK SLIM GIVIN THE
PROGRESSIVE NATURE OF THE MID/UPPER TROUGH WITH A RETURN TO ABOVE
NORMAL TEMPERATURES TOWARD THE MIDDLE OF THE WEEK.

&&

.FIRE WEATHER...
A TROUGH OF LOW PRESSURE WILL DEVELOP ACROSS CENTRAL KANSAS ON
THURSDAY WITH WIDELY SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE
ALONG AND EAST OF THIS TROUGH. FURTHER WEST...LOW RELATIVE
HUMIDITIES MAY COMBINE WITH GUSTY SOUTHWEST WINDS CREATING NEAR
CRITICAL FIRE WEATHER CONDITIONS AT TIMES DURING THE AFTERNOON HOURS
ON THURSDAY. GUSTY SOUTHWEST WINDS WILL RETURN LATE IN THE WEEKEND
AHEAD OF A STRONG STORM SYSTEM MOVING OVER THE ROCKIES. GUSTY NORTHWEST
WINDS WILL FOLLOW THE PASSAGE OF A COLD FRONT LATE SUNDAY
NIGHT/EARLY MONDAY WITH A RETURN TO MORE SEASONABLE TEMPERATURES FOR
THE BEGINNING OF NEXT WEEK.

&&

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
AN AREA OF STRATUS/MVFR CIGS MIGRATED INTO CENTRAL KANSAS AT
MIDDAY AND WILL GRADUALLY LIFT/DISSIPATE INTO MID-AFTERNOON.
ISOLATED TO WIDELY SCATTERED CONVECTION IS EXPECTED TO DEVELOP
BY EARLY THIS EVENING ALONG A WARM FRONT...FROM CENTRAL KANSAS
INTO THE FLINT HILLS. THIS ACTIVITY SHOULD THEN MOVE OR DEVELOP
EAST AND SOUTHEAST INTO FAR EASTERN KANSAS TONIGHT. SURFACE LOW
PRESSURE WILL CONTINUE TO HANG OUT ACROSS CENTRAL KANSAS INTO
THURSDAY MORNING...WITH A PERIOD OF LOW CIGS/MVFR EXPECTED ACROSS
CENTRAL KANSAS.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    61  85  56  79 /  30  30  20  10
HUTCHINSON      60  83  54  78 /  30  20  20  10
NEWTON          60  82  57  78 /  30  20  20  10
ELDORADO        61  84  59  79 /  30  30  30  10
WINFIELD-KWLD   62  85  58  81 /  20  20  40  10
RUSSELL         55  80  49  79 /  20  20  20  10
GREAT BEND      58  81  51  78 /  20  20  20  10
SALINA          59  83  54  80 /  30  20  20  10
MCPHERSON       61  82  54  79 /  30  20  20  10
COFFEYVILLE     63  85  59  81 /  30  20  60  20
CHANUTE         61  84  59  81 /  50  20  60  10
IOLA            61  83  59  81 /  50  20  60  10
PARSONS-KPPF    62  85  59  80 /  30  20  60  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Mar 28, 3:45 PM CST, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
445 PM CDT WED MAR 28 2012

KSZ032-033-047>053-067>072-082-083-091>096-098>100-292145-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
445 PM CDT WED MAR 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT ACROSS
PORTIONS OF CENTRAL AND SOUTHEAST KANSAS...GENERALLY NORTH AND
EAST OF A LINE FROM RUSSELL TO PARSONS. ANY STORM THAT DEVELOPS
WILL HAVE A CHANCE TO BECOME SEVERE WITH THE STRONGEST STORMS
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS TO 60
MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN ON THURSDAY AFTERNOON
AND THURSDAY NIGHT FOR LOCATIONS GENERALLY ALONG AND EAST OF THE
KANSAS TURNPIKE.

A FAST MOVING STORM SYSTEM WILL BRING ADDITIONAL CHANCES FOR
THUNDERSTORMS SUNDAY NIGHT. WHILE WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...A FEW STRONG STORMS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT FOR LOCATIONS
GENERALLY NORTH OF A LINE FROM RUSSELL TO CHANUTE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Special weather statement, Mar 28, 5:05 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
605 PM CDT WED MAR 28 2012

KSZ070-282345-
GREENWOOD-
605 PM CDT WED MAR 28 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GREENWOOD COUNTY...

AT 601 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 8 MILES WEST OF HAMILTON...OR 9 MILES NORTH OF
EUREKA...AND MOVING NORTHEAST AT 25 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3817 9617 3817 9597 3797 9596 3784 9631
      3798 9645
TIME...MOT...LOC 2305Z 232DEG 20KT 3796 9629

SMITH
Local storm report, Mar 28, 5:57 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
657 PM CDT WED MAR 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     HAIL             3 N MADISON             38.18N 96.14W
03/28/2012  M0.88 INCH       LYON               KS   LAW ENFORCEMENT

&&

EPS

The radar

The Topeka radar (KTWX), 96 km away, was scanning. The volume nearest the first event began at 23:57 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 tornado, 1 flood. Local standard time, as filed.

Hail, Greenwood

When
March 28, 5:58 PM CST to 6:15 PM CST
Where
Greenwood County, 0.54 mi NW of Madison
Measured
3 in hail
Property damage
$1.0 million
Reported by
Trained Spotter
Coordinates
38.136, -96.136

Hail stone diameters ranged from golfball size to just over three-inches in Madison. Widespread roof and car damage likely occurred. This was the first (and largest) round of large hail to hit Madison within a two-hour period. Property damage amounts are rough estimates.

Hail, Greenwood

When
March 28, 7:00 PM CST
Where
Greenwood County, 3.21 mi NNW of Hilltop
Measured
2.5 in hail
Reported by
Storm Chaser
Coordinates
38.090, -96.080

Tornado, Greenwood

When
March 28, 7:37 PM CST to 7:38 PM CST
Where
Greenwood County, 3.45 mi S of Madison to 3.35 mi S of Madison
Rating
EF0
Path length
0.25 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
38.080, -96.130

Very brief tornado touchdown in an open field.

Hail, Greenwood

When
March 28, 7:47 PM CST
Where
Greenwood County, 0.54 mi W of Madison
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.130, -96.140

Hail, Greenwood

When
March 28, 7:57 PM CST to 8:11 PM CST
Where
Greenwood County, 1.63 mi E of Madison
Measured
4.25 in hail
Reported by
Storm Chaser
Coordinates
38.130, -96.100

Hail stone diameters ranged from golfball to tennis ball size, with a few up to softball size.

Hail, Greenwood

When
March 28, 8:15 PM CST
Where
Greenwood County, 3.27 mi NNE of Hilltop
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.095, -96.033

Tornado, Greenwood

When
March 28, 8:17 PM CST to 8:19 PM CST
Where
Greenwood County, 3.74 mi ESE of Madison to 3.96 mi ESE of Madison
Rating
EF0
Path length
0.26 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
38.107, -96.068

Brief tornado touchdown in open country. The tornado was fairly stationary and did not cause any damage.

Hail, Greenwood

When
March 28, 9:03 PM CST
Where
Greenwood County, 0.54 mi W of Madison
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
38.130, -96.140

Flood, Greenwood

When
March 28, 9:04 PM CST to March 29, 5:00 AM CST
Where
Greenwood County, 1 mi ENE of Madison to 0.96 mi ENE of Madison
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.136, -96.113

Very heavy rainfall of up to four inches over a three-hour period produced high water across Highway 58 about one mile east of Madison. Property or crop damage amounts, if any, are unknown.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyThe tornado archive for Kansas, 2012Warnings in Kansas, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 368974, 368980, 368505, 368981, 368983, 368984, 368506, 368985, 370119.